Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 7, NWS Missoula, MT

September 28, 20247 counties in Montana

NWS Missoula, MT issued this red flag warning at Sep 28, 2024, 10:54 AM MDT for 7 counties in Montana. It took effect at Sep 29, 2024, 12:00 PM MDT. It was in force for 9 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 28, 2024, 10:54 AM MDT (16:54 UTC)
In effect from
Sep 29, 2024, 12:00 PM MDT
Expired
Sep 29, 2024, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 154 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 3:43 PM MDTNON-TSTM WND GST 5022 Sw Cameron, MTMesonet station BTKM8 Burnt Creek RAWS.
Sep 29, 3:47 PM MDTNON-TSTM WND GST 5010 Wsw Grant, MTMesonet station BRRM8 Brenner RAWS.
Sep 29, 4:37 PM MDTNON-TSTM WND GST 645 Ene Dillon, MTASOS station KDLN Dillon Airport.
Sep 29, 4:47 PM MDTNON-TSTM WND GST 5310 Wsw Grant, MTMesonet station BRRM8 Brenner RAWS.
Sep 29, 6:00 PM MDTNON-TSTM WND GST 556 Wsw Big Sky, MTMesonet station YCTIM Yellowstone Club - Avalanche.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WWUS85 KMSO 281654
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1054 AM MDT Sat Sep 28 2024

MTZ110-111-300300-
/O.NEW.KMSO.FW.W.0007.240929T1800Z-240930T0300Z/
Deerlodge/West Beaverhead-East Beaverhead-
1054 AM MDT Sat Sep 28 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY...

* Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire 
  Zone 111 (East Beaverhead). 

* Impacts: A dry cold front will bring gusty winds and low RHs
  Sunday afternoon and evening, leading to critical fire weather
  conditions. The stronger winds and lower RHs are favored for
  locations east of the Continental Divide

* Winds: Southwest to west 20 to 25 mph with gusts to 45 mph. 

* Minimum humidities: 8 to 15 percent.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 28, 12:54 AM MDT, 10 hours earlier.

Area forecast discussion, Sep 28, 12:54 AM MDT, 10 hours before
Area Forecast Discussion
National Weather Service Missoula MT
1254 AM MDT Sat Sep 28 2024

...Gusty Southwest to West Winds Sunday...

.DISCUSSION...Go out and enjoy this awesome Fall weather today. It
doesn't get much better than this in late September across the
Northern Rockies, sunny skies with well above normal temperatures
in the 80s. This will likely be the last 80 degree day across the
region until next spring.

A strong dry cold front will move through the entire Northern
Rockies Sunday. Strong southwesterly winds will develop in the
afternoon with frequent gusts ranging from 25-40 mph. Area lakes
will be choppy.

The very dry conditions with strong gusty winds will result in
fire weather concerns across southwest Montana fire zones.

Cooler weather will occur behind the front and persist through
next week. While high temperatures in the 60s next week will feel
much cooler, this is actually normal for early October. In fact
the weather will be sunny and dry with a few afternoon breezes
next week, aka a great start to October.

Mostly clear skies will bring near freezing temperatures across
the Western Montana valleys Monday and Tuesday mornings. Temperatures
cool into the mid and upper 30s across central Idaho.

&&

.AVIATION...VFR flying conditions will occur at all terminals
through Sunday morning (20/1200z).

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:13 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders35 hr
Sep 28, 1:44 PM MDTFreeze WatchMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more21 hr

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.